Minnesota, 2010Winter Weather in Minnesota, May 7 to 8, 2010
May 7 to 8, 2010 · NWS DLH · 5 events in 5 counties and zones
A late season snow of four to eight inches wreaked havoc on northeastern Minnesota roads. An ambulance struck a vehicle on Highway 2 near Brookston and flipped over a guardrail, killing the patient and injuring two others.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season snow of four to eight inches wreaked havoc on northeastern Minnesota roads. An ambulance struck a vehicle on Highway 2 near Brookston and flipped over a guardrail, killing the patient and injuring two others. Much of the snow melted as it fell, but there were times when the snow depth was 2 to 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 7, 5:38 PM CST, 22 minutes earlier.
Area forecast discussion, May 7, 5:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
638 PM CDT FRI MAY 7 2010
.AVIATION.../0Z TAF ISSUANCE/
BESIDES THE MVFR CIGS AT INL...IFR CONDITIONS WILL CONTINUE
THROUGH THE EVENING WITH -SN. SNOW WILL GRADUALLY END FROM WEST TO
EAST OVERNIGHT. CIGS GO ABOVE MVFR BY MID MORNING ACROSS ALL
AERODROMES SATURDAY. WINDS WILL ALSO GUST OUT OF THE NW AROUND 25
KTS BEGINNING AT THAT TIME.
.PREV DISCUSSION... /ISSUED 318 PM CDT FRI MAY 7 2010/
DISCUSSION...STRONG UPPER LEVEL LOW MOVING THROUGH THE EASTERN
DAKOTAS INTO WESTERN MN THIS AFTERNOON. NE FLOW OVER LAKE
SUPERIOR PROVIDING SOME LOCALIZED ENHANCEMENT ALONG THE PERIPHERY
OF THE LAKE. SOME COOP LOCATIONS HAVE REPORTED 1 INCH SNOW
AMOUNTS. SEE THE LATEST LSR FOR DETAILS. H85 FRONTOGENESIS MAX HAS
BEEN FAIRLY STATIONARY OVER THE FA SINCE ABOUT 14-15Z THIS MORNING
WHICH HAS LED TO GREATER POTENTIAL FOR SNOW. LOWER PCPN TOTALS
NEAR THE INTERNATIONAL BORDER WHERE DRIER AIR HAS PREVAILED.
UPPER LOW WILL CONTINUE ACROSS THE FA THIS EVENING AND EXIT BY 12Z.
EXPECT THE SN TO CONTINUE TONIGHT AS A RESULT. ACCUMULATIONS WILL BE
LIGHT WITH 1 TO 3 INCHES ACROSS THE SOUTHERN HALF OF THE
FA...GENERALLY SOUTH OF U.S. HIGHWAY 2 IN MN AND WI. LESSER AMOUNTS
FURTHER NORTH. THE SNOW WILL GRADUALLY DIMINISH OVERNIGHT IN NE MN
AND LINGER IN EASTERN TIER OF NW WI FA THROUGH SATURDAY MORNING.
SFC RIDGING MOVES OVER THE FA BY SATURDAY AFTERNOON WITH A CLEARING
TREND. HAVE ADJUSTED THE MENTION OF FROST ACROSS THE SOUTHERN FA
SATURDAY NIGHT WITH RIDGE AXIS OVERHEAD AND COOL MIN TEMPS FORECAST.
DRY CONDITIONS WILL PREVAIL UNTIL MONDAY. MODEL DIFFERENCES AT THIS
POINT AN LOW CONFIDENCE IN ADJUSTING POPS/WX. MAINTAINED STATUS QUO.
EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
THE MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT FOR THE
SYSTEM THAT IS PROGGED TO AFFECT OUR FCST AREA EARLY NEXT WEEK. BOTH
THE GFS AND ECMWF NOW SPREAD RAIN ACROSS OUR FCST AREA STARTING
MONDAY NIGHT AND LASTING THROUGH TUESDAY NIGHT. BY WEDNESDAY...THE
PRECIP SHOULD DISSIPATE TO SCATTERED SHOWERS FIRST ACROSS OUR MN
ZONES AND THEN ACROSS NWRN WI. THE TWO MODELS THEN DIVERGE ONCE MORE
ON THURSDAY AND FRIDAY WITH A SYSTEM MOVING ACROSS THE MIDWEST. THE
ECMWF SHOWS A MORE VIGOROUS AND ORGANIZED LOW LIFTING NEWD ACROSS
THE UPPER MIDWEST WITH A GOOD CHANCE OF PRECIP TO THE
NORTHLAND...WHILE THE GFS HAS A WEAKER OPEN WAVE AND KEEPS IT TO OUR
SOUTH. AS A RESULT...HAVE KEPT POPS LOW FOR LATE IN THE EXTENDED
FORECAST. TEMPERATURES WILL BE SEASONABLY COOL THROUGH THE LONG
TERM...ESPECIALLY NEAR LAKE SUPERIOR DUE TO PERSISTENT EASTERLY
FLOW.
AVIATION.../18Z TAF ISSUANCE/
A LOW PRESSURE SYSTEM LIFTING NEWD ACROSS THE UPPER MIDWEST HAS
BROUGHT CLOUD COVER AND PRECIPITATION TO OUR FORECAST AREA TODAY.
THE PRECIP HAS BEEN MAINLY RAIN ACROSS NWRN WI AND SRN PINE
COUNTY...WHILE FARTHER NORTH AND WEST...MOST OF THE PRECIP IS IN
THE FORM OF SNOW. WE EXPECT THE PRECIPITATION TO CONTINUE THROUGH
TONIGHT...CHANGING OVER TO ALL SNOW BY MIDNIGHT FOR MOST IF NOT
ALL AREAS. IFR/MVFR CIGS AND VSBYS ARE EXPECTED WITH THE SNOW...AS
WELL AS STRONG NE WINDS NEAR LAKE SUPERIOR. THE PRECIPITATION WILL
BEGIN TO END FROM THE WEST TONIGHT AND END ACROSS OUR ERN ZONES
SATURDAY MORNING.
&&
.POINT TEMPS/POPS...
DLH 30 46 30 52 / 80 10 0 0
INL 25 48 24 57 / 10 10 0 0
BRD 32 49 30 57 / 90 10 0 0
HYR 27 47 22 57 / 90 10 0 0
ASX 31 43 27 56 / 90 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT SATURDAY FOR LSZ121-146>148.
SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR LSZ144-145.
SMALL CRAFT ADVISORY UNTIL 4 AM CDT SATURDAY FOR LSZ140>143.
&&
SHORT TERM...DAP
AVIATION...KKHazardous weather outlook, May 7, 5:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT FRI MAY 7 2010
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
610 PM CDT FRI MAY 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
TWO TO FOUR INCHES OF HEAVY...WET SNOW IS EXPECTED ACROSS THE
NORTHLAND THROUGH TONIGHT. ROADS COULD BECOME SLICK ACROSS THE
AREA TONIGHT AS NIGHTTIME TEMPERATURES GRADUALLY FALL. SEE THE
LATEST SPECIAL WEATHER STATEMENT ISSUED BY THE DULUTH NWS OFFICE
FOR DETAILS.
PATCHY FROST IS POSSIBLE LATE SATURDAY NIGHT AND EARLY SUNDAY
MORNING AS TEMPERATURES FALL INTO THE UPPER 20S. GARDENERS SHOULD
BE PREPARED TO COVER SENSITIVE PLANTS OR BRING THEM INDOORS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT
SNOWFALL SPOTTERS ARE REMINDED TO CALL THEIR SNOWFALL TOTALS INTO
THE NATIONAL WEATHER SERVICE OFFICE.
LSZ121-140>148-081030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
610 PM CDT FRI MAY 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
STRONG NORTHEAST WINDS WILL CONTINUE TO BRING HIGH WAVES TO WESTERN
LAKE SUPERIOR OVERNIGHT. WAVES OF UP TO 10 FEET WILL BE POSSIBLE...AND
HAVE PROMPTED THE ISSUANCE OF A SMALL CRAFT ADVISORY FOR ALL OF
THE MINNESOTA AND WISCONSIN NEARSHORE WATERS. PLEASE CONSULT THE
LATEST MARINE FORECAST FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH SATURDAY AFTERNOON
FOR PORTIONS OF THE SOUTH SHORE OF LAKE SUPERIOR. THE SMALL CRAFT
ADVISORY WILL CONTINUE THROUGH SATURDAY MORNING FOR THE PORTION OF
WESTERN LAKE SUPERIOR FROM TWO HARBORS...TO DULUTH...TO PORT WING.
DAP
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, May 7, 3:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM SNOW SAGINAW 46.86N 92.44W
05/07/2010 M1.0 INCH ST. LOUIS MN TRAINED SPOTTER
STILL SNOWING.
&&
KKLocal storm report, May 7, 4:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM SNOW HIBBING 47.40N 92.95W
05/07/2010 M2.8 INCH ST. LOUIS MN TRAINED SPOTTER
STILL SNOWING.
&&
KKLocal storm report, May 7, 4:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW GILE 46.43N 90.23W
05/07/2010 M0.5 INCH IRON WI TRAINED SPOTTER
STILL SNOWING.
&&
KKLocal storm report, May 7, 4:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM SNOW 4 S SAWYER 46.61N 92.63W
05/07/2010 M2.3 INCH CARLTON MN TRAINED SPOTTER
STILL SNOWING.
&&
KKLocal storm report, May 7, 4:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
553 PM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW EMILY 46.76N 93.96W
05/07/2010 M0.5 INCH CROW WING MN TRAINED SPOTTER
0115 PM SNOW HIBBING 47.40N 92.95W
05/07/2010 M1.0 INCH ST. LOUIS MN TRAINED SPOTTER
0243 PM SNOW 15 N GRAND RAPIDS 47.45N 93.52W
05/07/2010 M2.0 INCH ITASCA MN TRAINED SPOTTER
2 INCHES STORM TOTAL...1 INCH SINCE 1PM
0305 PM SNOW 4 S BRUNO 46.22N 92.67W
05/07/2010 M0.6 INCH PINE MN CO-OP OBSERVER
0400 PM SNOW DULUTH 46.78N 92.12W
05/07/2010 M0.7 INCH ST. LOUIS MN OFFICIAL NWS OBS
NATIONAL WEATHER SERVICE OFFICE
0442 PM SNOW SAGINAW 46.86N 92.44W
05/07/2010 M1.0 INCH ST. LOUIS MN TRAINED SPOTTER
STILL SNOWING.
0501 PM SNOW HIBBING 47.40N 92.95W
05/07/2010 M2.8 INCH ST. LOUIS MN TRAINED SPOTTER
STILL SNOWING.
0530 PM SNOW GILE 46.43N 90.23W
05/07/2010 M0.5 INCH IRON WI TRAINED SPOTTER
STILL SNOWING.
0535 PM SNOW 4 S SAWYER 46.61N 92.63W
05/07/2010 M2.3 INCH CARLTON MN TRAINED SPOTTER
STILL SNOWING.
&&
KKSpecial weather statement, May 7, 5:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT FRI MAY 7 2010
MNZ018>020-025-026-033>038-WIZ001>004-006>009-080230-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-
DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...BIGFORK...HIBBING...TWO HARBORS...
WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...
AITKIN...DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...
ASHLAND...HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
605 PM CDT FRI MAY 7 2010
...ACCUMULATING SNOWFALL TO MAKE ROADS SLICK TONIGHT...
SNOW WILL CONTINUE TO ACCUMULATE THROUGH THE EVENING...BUT WILL
GRADUALLY DIMINISH DURING THE EARLY MORNING HOURS. AS TEMPERATURES
BEGIN TO FALL OVERNIGHT...AREA ROADS COULD BECOME A BIT SLICK.
ROADWAY TEMPERATURES ARE STILL JUST ABOVE FREEZING...ACCORDING TO
THE MINNESOTA DEPARTMENT OF TRANSPORTATION...BUT WITH NIGHTTIME
APPROACHING...BE PREPARED FOR SOME SLIPPERY DRIVING CONDITIONS.
ROADWAY SURFACES MAY BE DECEPTIVELY SLIPPERY.
TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 2 TO 4 INCHES ACROSS MUCH
OF THE REGION...NAMELY FROM THE IRON RANGE...SOUTHWARD INTO THE
BRAINERD LAKES...THE TWIN PORTS...EAST CENTRAL MINNESOTA AND
NORTHWESTERN WISCONSIN.
SINCE THE SNOW WILL BE HEAVY AND WET...THERE COULD BE SPORADIC
POWER OUTAGES AS TREE LIMBS MAY BREAK DUE TO THE WEIGHT OF THE
SNOW. IF YOU HAVE PLANS TO TRAVEL ACROSS THE NORTHLAND TONIGHT...BE
SURE TO LISTEN FOR THE LATEST UPDATES CONCERNING THIS UNUSUAL LATE
SEASON SNOWFALL.
DAP
Winter Weather, Southern St. Louis / Carlton
- When
- May 7, 6:00 PM CST to May 8, 5:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A late season snow wreaked havoc on northeastern Minnesota roads. An ambulance transporting three people struck another vehicle on Highway 2 near Brookston and flipped over a guardrail around 1930 CDT. One person was killed in the ambulance, and two were injured.
Winter Weather, Northern Itasca
- When
- May 7, 6:00 PM CST to May 8, 5:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.
Winter Weather, Central St. Louis
- When
- May 7, 6:00 PM CST to May 8, 5:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.
Winter Weather, Northern Cass
- When
- May 7, 6:00 PM CST to May 8, 5:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.
Winter Weather, Northern Aitkin
- When
- May 7, 6:00 PM CST to May 8, 5:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, May 7 to 8, 20101 injured · $9.8 million · EF1 · 97 events
- Heavy Snow and Winter Weather in Wisconsin, May 7 to 8, 2010$15 million · 3 events
- Damaging Winds and High Wind in Pennsylvania, May 7 to 8, 2010$426,000 · 56 kt wind · 7 events
- Hail and Damaging Winds in Indiana, May 7, 2010$110,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Michigan, May 7, 2010$75,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Ohio, May 7, 2010$38,000 · 1 in hail · 7 events
- Flash Flooding and Heavy Rain in Puerto Rico, May 7 to 8, 2010$25,000 · 7 events
- Damaging Winds in New York, May 7, 2010$30,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, May 7 to 8, 2010$15,000 · 1.25 in hail · 8 events
- Hail in Kansas, May 7, 20102.75 in hail · 5 events
- Damaging Winds in Missouri, May 7, 201087 kt wind · 4 events
- Winter Weather in Michigan, May 7 to 8, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233827, 237176, 237177, 237178, 237179.